Tornadoes · United States · Missouri · 2020
EF0 tornado, Oregon, Missouri, June 9, 2020
This EF0 tornado ran 0.0 miles across Holt County on June 9, 2020, touching down at 8:03 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 9, 2020
- Touchdown
- 8:03 PM CDT (01:03 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Holt County
- Touchdown point
- 40.040, -95.160
- Lift-off point
- 40.040, -95.160
- Record number
- 2006091903-01
The damage survey
1 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
- Received several videos and photos of what appeared to be a brief tornado between Oregon and Mound City, near I-29. No damage was reported.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A brief tornado formed near I-29 close to the town of Oregon, Missouri. This tornado was filmed, so while video evidence exists, there was no reported damage from this brief tornado. Ongoing moderate to heavy rain caused some roads to be closed in central Missouri through most of the day.
The office received several videos and photos of what appeared to be a brief tornado between Oregon and Mound City, near I-29. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:00 UTC | 03:24 UTC | Flash Flood Watch | EAX |
| 00:48 UTC | 01:30 UTC | Severe Thunderstorm Warning | EAX |
| 00:59 UTC | 01:45 UTC | Severe Thunderstorm Warning | EAX |
| 06:00 UTC | 17:00 UTC | Wind Advisory | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jun 9, 6:58 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 9, 6:58 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT Tue Jun 9 2020
.Discussion...
Issued at 344 PM CDT TUE JUN 9 2020
Key Messages...
1. Severe thunderstorms are possible along a stout warm front
lifting north across eastern Kansas into western and northwestern
Missouri by late this afternoon. Conditions are looking supportive
of supercellular storms capable of large hail, up to or bigger than
golf balls and the risk of a tornado with the strongest storms
cannot be ruled out across northeastern Kansas, northwestern
Missouri, and southeast Nebraska.
2. Thunderstorms capable of moderate to heavy rainfall will move
through northwest Missouri this evening with additional rainfall
overnight into Wednesday morning. Rainfall rates of 1 to 2 inches
will be possible at times with some areas receiving total rainfall
amounts of 2 to 4 inches of rainfall. A Flash Flood Watch has been
issued for far northwest Missouri from 4 pm this afternoon through
Wednesday morning.
3. Strong northwest winds will develop on the windward side of the
exiting surface low overnight through Wednesday morning. After
midnight, expect sustained northwest winds of 25 to 35 mph and gusts
up to 45 mph across far eastern Kansas and far western Missouri. A
wind advisory will be in effect from 1 AM Wednesday through Noon
Wednesday.
Discussion...
A complicated forecast continues today as the remnants of Tropical
System Cristobal moves off to the northeast into northern Illinois,
and the chance for severe thunderstorms and strong winds for later
this afternoon/evening through Wednesday morning.
A potent trough moving in from the west on the heels of the
departing Cristobal will be the primary focus for this afternoon and
evening. The associated surface low is quite evident on surface
observations this afternoon in north-central Kansas. Extending off
this surface low to the southeast into southeast Kansas looks to be
a decent attempt at a dryline with 70 degree dewpoints ahead of this
feature quickly dropping off into the 50s to the west. The warm
front currently looks to extend from the low eastwards across
central Missouri. The actual surface cold front is still way back to
the west moving into south-central Kansas. The warm sector ahead of
the dryline is well defined in visible satellite imagery given the
cu field. Instability values have quickly increased this afternoon
with CAPE values approaching 4000 J/kg throughout the warm sector.
The overall severe threat will increase later this afternoon and
this evening as the surface low moves into northeast Kansas. Storms
are expected to fire along the dryline and the warm front between
22Z-00Z and quickly move off to the northeast through the evening
hours. The overall shear profile and a unstable airmass in place,
storm updrafts will be supportive of hail of 2+ inches. Greatest
severe threat will be near the surface low and associated triple
point where the winds shear profile will be supportive of supercells
capable of producing tornadoes. Severe threat will quickly trend
downwards heading into the evening hours.
Behind the cold front, strong westerly winds will move in and a Wind
Advisory remains in effect from 1 AM tonight through Wednesday for
gusts of 35 to 45 mph. Won't rule out some gusts approaching 50 to
55 mph if we get some higher momentum winds to mix down to the
surface. More rain will work into northeast Kansas and northwest
Missouri on the backside of this system, and a deformation type
feature will develop across portions of southeast Nebraska,
southwest Iowa, and northwest Missouri resulting in moderate to
heavy rainfall through Wednesday morning. Between the thunderstorm
activity this afternoon/evening and additional rainfall overnight,
the potential will be there for total rainfall amounts reaching 2 to
4 inches through tomorrow morning.
For the remainder of the forecast period, cooler temperatures will
work into the region with generally dry conditions. Heat and
humidity start to build back in by late in the workweek and into the
upcoming weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 655 PM CDT TUE JUN 9 2020
Thunderstorms to the west of the terminals continue to move mainly
north into Nebraska so will keep just VCTS until 03Z. During the
overnight expect some MVFR cigs and possibly -SHRA but main issue
will be winds from the northwest gusting to 30kts in the early to
late morning. These winds will gradually diminish to around 20
kts by around 00Z tomorrow. Cigs and vsby will return to VFR in
the afternoon around 18Z to 20Z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 1 AM to noon CDT Wednesday for KSZ025-057-060-
102>105.
MO...Wind Advisory from 1 AM to noon CDT Wednesday for MOZ001-002-004-
011>014-020>022-028>030-037-038-043-044-053-054.
Flash Flood Watch through Wednesday morning for MOZ001>003-011.
&&
Discussion...PietrychaP
Aviation...AdolphsonHazardous weather outlook, Jun 9, 5:07 AM CDT, 14 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 507 AM CDT Tue Jun 9 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 507 AM CDT Tue Jun 9 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Multiple hazards will be possible today with moderate to heavy rainfall and possible flooding over central Missouri and severe weather over NE Kansas and NW Missouri this afternoon. The main threats for severe weather will occur after 4PM with large hail, damaging winds, and a couple tornadoes possible through 9PM. The main threat will be north of the KC Metro, but there is a small chance the storms could build down into the north side late in the afternoon so it will be worth monitoring throughout the day. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday A band of strong winds with gusts near 45mph will push through Wednesday from midnight until around noon over eastern KS and western Missouri. A Wind Advisory is valid for that timeframe. No hazardous weather is expected for the rest of the period. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 9, 2:34 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 8 E FAYETTE 39.15N 92.54W
06/09/2020 HOWARD MO DEPT OF HIGHWAYS
STATE HIGHWAY 124 NEAR MONITEAU CREEK TO THE
EAST OF FAYETTE.
&&
SAWLocal storm report, Jun 9, 2:47 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLOOD 5 NW REGER 40.20N 93.25W
06/09/2020 SULLIVAN MO DEPT OF HIGHWAYS
STATE ROUTE PP CLOSED NEAR WEST LOCUST CREEK
TO THE WEST OF MILAN.
&&
SAWLocal storm report, Jun 9, 3:00 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLOOD 7 W NEW BOSTON 39.95N 92.99W
06/09/2020 LINN MO DEPT OF HIGHWAYS
STATE ROUTE C NEAR WEST YELLOW CREEK CLOSED
DUE TO FLOODING.
&&
SAWLocal storm report, Jun 9, 3:07 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLOOD 4 WNW PRAIRIE HILL 39.55N 92.81W
06/09/2020 CHARITON MO DEPT OF HIGHWAYS
STATE ROUTE O CLOSED DUE TO FLOODING JUST
WEST OF HIGHWAY 129.
&&
SAWSpecial weather statement, Jun 9, 7:36 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
736 PM CDT Tue Jun 9 2020
KSZ102-MOZ011-100115-
Doniphan KS-Holt MO-
736 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND CENTRAL
HOLT COUNTIES UNTIL 815 PM CDT...
At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Highland, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mound City, Forest City, White Cloud, Big Lake, Fortescue, Bigelow
and Iowa Point.
This includes Interstate 29 between mile markers 77 and 91.
LAT...LON 4020 9533 4017 9514 3987 9518 3987 9534
4000 9534 4000 9531 4003 9535 4003 9540
4004 9542 4006 9542 4007 9539 4010 9540
4012 9539 4015 9543
TIME...MOT...LOC 0036Z 173DEG 22KT 3990 9526
LeightonThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
1.1 hours before the tornado, 123 km from the path. June 10, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78682 J/kg
- Surface CAPE
- 598 J/kg
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 7.3 K/km
Topeka, KS (KTOP), 12:00Z
10.9 hours after it, 123 km from the path. June 10, 2020.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -131 J/kg
- Surface CAPE
- 29 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
St. Joseph (STJ), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:05 UTC | 120° 11 kt | 995.9 | ||||
| 23:10 UTC | 140° 15 kt | 995.9 | ||||
| 23:15 UTC | 130° 11 kt | 995.9 | ||||
| 23:20 UTC | 130° 13 kt | 995.9 | ||||
| 23:25 UTC | 120° 13 kt | 18 | 995.9 | |||
| 23:30 UTC | 130° 13 kt | 995.6 | ||||
| 23:35 UTC | 130° 14 kt | 995.6 | ||||
| 23:40 UTC | 130° 14 kt | 995.6 | ||||
| 23:45 UTC | 120° 13 kt | 995.6 | ||||
| 23:50 UTC | 120° 14 kt | 995.6 | ||||
| 23:53 UTC | 88 | 72 | 120° 12 kt | 995.3 | ||
| 23:55 UTC | 130° 11 kt | 995.3 | ||||
| 00:00 UTC | 120° 13 kt | 995.3 | ||||
| 00:05 UTC | 110° 10 kt | 17 | 994.9 | |||
| 00:10 UTC | 110° 11 kt | 995.3 | ||||
| 00:15 UTC | 120° 10 kt | 995.3 | ||||
| 00:20 UTC | 110° 10 kt | 994.9 | ||||
| 00:25 UTC | 110° 9 kt | 995.3 | ||||
| 00:30 UTC | 110° 11 kt | 994.9 | ||||
| 00:35 UTC | 110° 10 kt | 994.9 | ||||
| 00:40 UTC | 110° 11 kt | 17 | 994.9 | |||
| 00:45 UTC | 120° 10 kt | 994.6 | ||||
| 00:50 UTC | 140° 13 kt | 994.9 | ||||
| 00:53 UTC | 86 | 72 | 160° 10 kt | 994.9 | ||
| 00:55 UTC | 160° 11 kt | 994.9 | ||||
| 01:00 UTC | 150° 14 kt | 995.3 | ||||
| 01:05 UTC | 160° 21 kt | 28 | 994.9 | |||
| 01:10 UTC | 16 kt | 22 | 994.9 | |||
| 01:15 UTC | 17 kt | 995.3 | ||||
| 01:20 UTC | 170° 13 kt | 995.3 | ||||
| 01:25 UTC | 13 kt | 995.6 | ||||
| 01:30 UTC | 15 kt | 995.6 | ||||
| 01:35 UTC | 190° 11 kt | 995.6 | ||||
| 01:40 UTC | 190° 15 kt | 995.6 | ||||
| 01:45 UTC | 200° 14 kt | 21 | 995.6 | |||
| 01:50 UTC | 200° 14 kt | 22 | 995.6 | |||
| 01:53 UTC | 84 | 56 | 200° 14 kt | 22 | 995.6 | |
| 01:55 UTC | 200° 15 kt | 995.6 | ||||
| 02:00 UTC | 21 kt | 29 | 995.9 | |||
| 02:05 UTC | 20 kt | 28 | 995.9 | |||
| 02:15 UTC | 18 kt | 24 | 996.3 | |||
| 02:20 UTC | 19 kt | 26 | 996.3 | |||
| 02:25 UTC | 200° 19 kt | 24 | 996.6 | |||
| 02:30 UTC | 200° 19 kt | 996.6 | ||||
| 02:35 UTC | 18 kt | 997 | ||||
| 02:40 UTC | 210° 16 kt | 21 | 997 | |||
| 02:53 UTC | 79 | 50 | 200° 18 kt | 24 | 997.3 | |
| 02:55 UTC | 200° 15 kt | 22 | 997.3 | |||
| 03:00 UTC | 200° 13 kt | 19 | 997.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 148 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:03 UTC | TORNADO | 4 N Oregon | Holt, MO | DELAYED REPORT. RECEIVED SEVERAL VIDEOS AND PHOTOS OF WHAT APPEARED TO BE A BRIEF TORNADO BETWEEN OREGON AND MOUND CITY NEAR I-29. NO DAMAGE REPORTS HAVE BEEN RECEIVED AT THIS POINT. LOCATION AND TIME ESTIMATED VIA RADAR |
| 01:16 UTC | HAIL 1 | 1 W Phelps City | Atchison, MO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of June 9, 2020
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.